MDJunction - People Helping People
 
Ask a Question
05/03/2009 03:03 PM

Insomnia or addiction?

secularhumanist

Hi,

I've been taking temazepam for a little over three weeks. It helps sometimes and sometimes not. I've had severe chronic insomnia for 17 months straight due to my bipolar I disorder. My pdoc tried all the ambien types and none worked. I felt like I was in between sleep and wakefulness - horrible feeling. Temazepam works to some degree and I tried to fall asleep the other night without it and couldn't so I popped one since they were waiting in the bottle. I'm worried about taking them since out of the benzodiazepines temazepam is considered the most addictive. So I ask myself, insomnia or possible addiction? Which do I go with? Neither seems like a good alternative to me.

I also began taking perphenazine at the same time which is an old school AP. I'm taking it at night. First couple of nights I had extremely vivid dreams which were okay - at least I was able to dreamSmile . I've found that by taking the perphenazine I am able to calmly keep myself in bed even during long periods of being awake. This tends to increase the odds of falling back to sleep at least for a while. The perphenazine by itself doesn't appear to be enough to cause sleep without the temazepam, though. I see my pdoc this coming Thursday. I'm hoping to find out more about the possibility of addiction and what exactly that might mean. I have enough problems without adding addiction to the mess. So insomnia or possible addiction?

Reply

05/03/2009 03:12 PM
neondreams
neondreams  
Posts: 7297
VIP Member

I can't say whether you're experiencing insomnia or addiction, but I'm taking a benzo myself (Klonopin). My pdoc prescribed it to help control my rapid cycling. When my moods were unstable, I took 2 tablets 3x/day, but now that I'm feeling level (with the exception of today -- I feel "mixed"Wink I've been able to decrease my dose to 1 tablet/day (morning). Even after making this change, I didn't miss the extra doses I was taking. My pdoc told me not to worry about addiction as long as I take Klonopin as prescribed. If you're concerned about the possibility of addiction, I would contact your pdoc ASAP since addiction to benzos can be difficult to break.

Post edited by: neondreams, at: 05/03/2009 03:13 PM


05/03/2009 03:16 PM
scooby

Secular,

Sleep is all important to me also, it's the way my heart, mind and soul seem to come back together after uncharted bipolar field expeditions.

I've been on several AD's also, perphenazine (Trilifon, I think) among them (back in the 80's). I don't know whether a small amount of AD helps my thoughts be better organized but I'd like to think so.

The best luck I've had in AD's has come with Seroquel and a small amount of it does the sleepy trick, and more of it is like a George Foreman roundhouse punch. I'm gone!

If you need an AD that comes with a sleepy side-effect, I wonder if it might be as good for you as it is for me.

Post edited by: scooby, at: 05/03/2009 03:17 PM


05/03/2009 03:37 PM
secularhumanist

I'm not actually wondering if I am having insomnia or addiction. I am wondering which is better and so far I can't make up my mind.

scooby, I've tried all the atypicals including Seroquel. Slept great on it. The insomnia has been with me since I quit taking it. The thing is that I have had type 1 diabetes for over 26 years. All the atypicals cause me severe hyperglycemia(high blood sugar). Diabetes and atypicals just don't mix.

I've tried trazodone, too. It usually took about 2 or 3 days to kick in and then I'd have the "trazodone vacation" for 5 days of good sleep and then quickly back to 2 or 3 hours max. At every dose increase the same thing happened.

I sometimes feel like a complete failure since I am unable to do such a simple thing like sleep. My mind is capable of deep thinking, but I am unable to do what babies do so easily.


05/03/2009 04:16 PM
neondreams
neondreams  
Posts: 7297
VIP Member

Neither insomnia or addiction is good for you. Insomnia can cause manic episodes and addiction can cause problems much worse than that.

05/03/2009 04:17 PM
neondreams
neondreams  
Posts: 7297
VIP Member

Have you tried Remeron?

05/03/2009 04:43 PM
secularhumanist

Yeah, I've already had the insomnia induced mania which persisted for most of the past 17 months. I also take lamictal and with a dose increase a few weeks ago the mania has subsided nicely, but the insomnia remains a problem. I know that addiction is a bad thing, but I am at a loss as what to do. I've tried everything. Since taking the temazepam I'm usually getting almost 5 hours of sleep and sometimes even more. I guess that I have a lot to talk to my pdoc about this Thursday.

I've also been losing a LOT of weight. I'm thinking that the insomnia has much to do with that. Since January 15th I have lost 36 pounds with very little effort. This past Wednesday I weighed in at 166 pounds which was a total of 5 pounds lost in just one week. That has been pretty common. Insomnia has taken away a big part of my appetite. I walk almost everywhere and also exercise a lot in order to hopefully allow for sleep, but that hasn't been working. I see my diabetes doctor and regular doctor on May 14th so I'll see what they think about my weight loss. Since the insomnia started 17 months ago I have lost a total of 90 pounds. At first it was great - the weight loss - but now it's beginning to concern me.

Post edited by: secularhumanist, at: 05/03/2009 04:44 PM


05/03/2009 04:50 PM
secularhumanist

I don't do well at all with anti-depressants. I understand that Remeron is known for helping some people to sleep, but anti-d's cause me to cycle something fierce.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved